Montana, 2010

Hail and Heavy Rain in Montana, June 20, 2010

June 20, 2010 · NWS GGW · 3 events in 2 counties and zones

Severe storms moved east through the area ahead of an upper disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

Severe storms moved east through the area ahead of an upper disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 20, 1:01 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 20, 1:01 PM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
201 PM MDT SUN JUN 20 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH TUESDAY...
THE SW FLOW ALOFT ACROSS EASTERN MONTANA IS INTRODUCING INSTABILITY.
TEMPERATURES HAVE CLIMBED INTO THE LOWER TO MID 70S AND ARE EXPECTED
TO TOP OUT IN THE UPPER 70S BY LATE THIS AFTERNOON AND EARLY THIS
EVENING. DEW POINTS WERE IN THE UPPER 50S TO LOWER 60S ACROSS EASTERN
MONTANA SO PLENTY OF MOISTURE IS AVAILABLE FOR THUNDERSTORMS TO
DEVELOP. CAPE VALUES ARE AROUND 1500 J/KG ACROSS THE SOUTHEASTERN
ZONES. LIFTED INDEXES ARE BETWEEN -4*C TO -6*C ACROSS THE SAME
REGION...AND CONVECTIVE INHIBITION THAT IS NOT VERY STRONG ACROSS
THE SAME AREA. THIS MEANS THUNDERSTORMS WILL LIKELY DEVELOP
SOUTHWEST OF THE REGION AND MOVE ACROSS THE SOUTHERN ZONES AT SOME
POINT THIS AFTERNOON OR EVENING. SPC HAS ISSUED A MESOSCALE DISCUSSION
FOR PARTS OF SOUTHERN MONTANA AND THUNDERSTORMS ARE ALREADY
FORMING SOUTHEAST AND WEST OF BILLINGS AND ARE HEADED TO THE
NORTHEAST. THERE IS STILL A SLIGHT RISK OF THUNDERSTORMS ACROSS
THE SOUTHERN PART OF THE CWA FOR THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL MOVE THROUGH THE SOUTHERN PART OF THE REGION
EARLY THIS EVENING.

CREEKS AND STREAMS ARE ALREADY RUNNING HIGH OR NEAR THEIR BANKS SO
HAVE ISSUED A FLASH FLOOD WATCH FOR THE SOUTHERN PART OF THE CWA
STARTING THIS AFTERNOON. WILL ADD THE NORTHERN ZONES MONDAY AT 18Z
FOR THE EXPECTED THUNDERSTORM ACTIVITY ON MONDAY AND THE FLASH
FLOOD WATCH WILL CONTINUE THROUGH TUESDAY MORNING.

MONDAY...ANOTHER WARM DAY WILL RAMP UP THE CAPE TO EVEN MORE
IMPRESSIVE LEVELS...ALONG WITH THE LIFTED INDEX VALUES. THE BASE
OF THE SHORTWAVE/CLOSED LOW WILL EJECT RIGHT INTO NEMONT WHILE
SENDING A COLD FRONT INTO OUR WESTERN ZONES RIGHT AROUND 18Z. THIS
WILL INITIATE THUNDERSTORMS EARLIER IN THE AFTERNOON. STORMS
SHOULD INTENSIFY INTO MONDAY EVENING AS THEY MOVE INTO OUR FAR
EASTERN ZONES AND NORTH DAKOTA. SPC HAS INCLUDED MOST OF OUR CWA
IN THEIR SLIGHT RISK AREA. THE BRUNT OF THE STORMS SHOULD BE OUT
OF OUR ZONES BEFORE MIDNIGHT. ALTHOUGH THE STORM SHOULD MOVE
ACROSS THE ZONES AT A MODERATE PACE...WITH THE RECENT RAINS...THE
GROUND MIGHT NOT BE ABLE TO TAKE MUCH MORE MOISTURE AND SOME FLASH
FLOODING IS NOT OUT OF THE QUESTION...ESPECIALLY IN THE EAST.

TUESDAY...REMNANTS OF THE UPPER LOW WILL REMAIN IN SOUTHERN
SASKATCHEWAN PRODUCING SHOWERS THERE. SOME OF THIS ACTIVITY COULD
FILTER SOUTH. BUT UPPER FLOW VEERS BACK AROUND TO BECOME ZONAL
AGAIN. ANOTHER SHORTWAVE TROUGH MOVES INTO CENTRAL MONTANA WHICH
COULD INITIATE MORE THUNDERSTORM ACTIVITY...BUT CONDITIONS WILL
NOT BE AS UNSTABLE AS THE DAY BEFORE SINCE TEMPERATURES WILL BE
COOLER BEHIND THE FRONT. SCT/RSMITH

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
MODELS STILL FAIRLY CONSISTENT WITH RIDGING OVER THE REGION
MIDWEEK. NEXT TROF PUSHES THROUGH THE STATE AT THE END OF THE WEEK
FOR ANOTHER ROUND OF THUNDERSTORMS. DIFFERENCES IN MODEL SOLUTIONS
MAKE IT DIFFICULT TO DETERMINE HOW THROUGH THE WEEKEND THE
THUNDERSTORM THREAT WILL PERSIST. FOR NOW WILL KEEP WITH THE CLIMO
AND PERSISTENCE AND MAINTAIN POPS AT THE END OF THE FORECAST
PERIOD. EBERT

PREVIOUS LONG TERM DISCUSSION...AN UPPER RIDGE WILL BRING DRY
WEATHER TO THE AREA FOR WEDNESDAY THAT COULD LAST INTO MOST OF
THURSDAY.

SHORTWAVE TROUGH MOVES INLAND FROM THE PACIFIC WEDNESDAY NIGHT
AND AFFECTS EASTERN MONTANA THURSDAY NIGHT. THE GFS HAS TRENDED
TOWARDS THE MORE ZONAL PATTERN THAT THE ECMWF HAS BEEN ADVERTISING
THE LAST FEW DAYS FOR FRIDAY AND SATURDAY WITH FREQUENT
SHORTWAVES. WILL MAINTAIN AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS STARTING THURSDAY AND RUNNING THROUGH THE WEEKEND.

SOME MODEL DIFFERENCES SHOW NEXT SUNDAY WITH GFS MAINTAINING ZONAL
FLOW WHILE THE ECMWF BUILDS A RIDGE ON SUNDAY QUICKLY FOLLOWED BY
A SHORTWAVE TROUGH SUNDAY NIGHT. FORRESTER

&&

.AVIATION...
CUMULUS WILL PERSIST THIS AFTERNOON WITH A FEW THUNDERSTORMS
POSSIBLE THIS AFTERNOON AND TONIGHT. SOME OF THE THUNDERSTORMS MAY
BE SEVERE WITH LARGE HAIL....HEAVY RAIN AND STRONG WINDS DURING
THE EVENING SOUTH OF THE MISSOURI RIVER. ADDITIONAL STRONG TO
SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF EASTERN MONTANA
MONDAY AFTERNOON AND EVENING. RAE

&&

.HYDROLOGY...
MANY SMALL STREAMS AND CREEKS ACROSS THE AREA CONTINUE TO RUN HIGH
BUT ARE GENERALLY CONTAINED WITHIN THEIR BANKS. ANOTHER UPPER WAVE
APPROACHING THE REGION WILL GENERATE A FEW THUNDERSTORMS TODAY
WITH THUNDERSTORMS BECOMING MORE WIDESPREAD ON MONDAY AFTERNOON
THROUGH EVENING. SOME OF THE THUNDERSTORMS MAY CONTAIN HEAVY RAIN
WHICH WOULD PUSH AFFECTED STREAM BACK OUT OF THEIR BANKS. A FLASH
FLOOD WATCH HAS BEEN ISSUED FOR THE SOUTHERN ZONES THIS EVENING
INTO MONDAY MORNING AND FOR ALL OF NORTHEAST MONTANA FOR MONDAY
AFTERNOON AND NIGHT.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MONDAY AFTERNOON THROUGH LATE MONDAY
NIGHT FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...NORTHERN
PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN VALLEY...EASTERN
ROOSEVELT.

FLASH FLOOD WATCH THROUGH LATE MONDAY NIGHT FOR PETROLEUM...
GARFIELD...MCCONE...RICHLAND...DAWSON...PRAIRIE...WIBAUX.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 20, 1:51 PM MST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
251 PM MDT SUN JUN 20 2010

MTZ021>027-212100-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
251 PM MDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER UPPER LEVEL DISTURBANCE MOVING INTO THE WESTERN MONTANA TODAY
WILL INITIATE MORE THUNDERSTORM ACTIVITY. SOME THUNDERSTORMS MAY
BECOME SEVERE AND CONTAIN LARGE HAIL...DAMAGING THUNDERSTORM
WINDS AND HEAVY RAINFALL. SINCE CREEKS AND STREAMS ARE ALREADY
RUNNING NEAR CAPACITY A FLASH FLOOD WATCH WAS ISSUED STARTING THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL MOVE INTO NORTHEAST MONTANA MONDAY WHICH
WILL LIKELY PRODUCE SEVERE THUNDERSTORMS IN THE AFTERNOON AND
EVENING. HEAVY RAIN...STRONG WINDS AND LARGE HAIL ARE POSSIBLE.
THE FLASH FLOOD WATCH WILL CONTINUE FOR THE AREA THROUGH MONDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ016>020-059>062-212100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
251 PM MDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER UPPER LEVEL DISTURBANCE MOVING INTO THE AREA TODAY WILL
INITIATE MORE THUNDERSTORM ACTIVITY. A FEW OF THESE THUNDERSTORMS MAY
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG COLD FRONT WILL MOVE INTO NORTHEAST MONTANA MONDAY WHICH
WILL LIKELY PRODUCE SEVERE THUNDERSTORMS IN THE AFTERNOON AND
EVENING. HEAVY RAIN...STRONG WINDS AND LARGE HAIL ARE POSSIBLE.
SINCE CREEKS AND STREAMS ARE ALREADY RUNNING NEAR CAPACITY A
FLASH FLOOD WATCH WAS ISSUED STARTING MONDAY AFTERNOON AND LASTING
THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Billings radar (KBLX), 139 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 hail. Local standard time, as filed.

Hail, Garfield

When
June 20, 5:45 PM MST
Where
Garfield County, Mosby
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.000, -107.870

Spotter reported quarter size hail.

Heavy Rain, Wibaux

When
June 20, 6:00 PM MST to 7:00 PM MST
Where
Wibaux County, 5 mi S of St Phillip
Reported by
Trained Spotter
Coordinates
46.758, -104.080

Storm total rainfall of 1.97 inches was observed.

Heavy Rain, Garfield

When
June 20, 9:00 PM MST to 10:00 PM MST
Where
Garfield County, 10.56 mi E of Van Norman
Reported by
Public
Coordinates
47.329, -106.157

Rainfall of 2.5 inches fell with thunderstorms that caused small streams to rise out of their banks. Ponding and overflow on area roadways were observed too.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238254, 242921, 238255.